17 Year Old Starts on Prozac: Then Has Suicidal Thoughts: Peoples Pharmacy

First paragraph reads:  "Q:My 17-year-old son is feeling depressed. He is sad and tired and would sleep all day if we allowed it. The doctor prescribed Prozac, but after the second day of taking it my son said he had thoughts of suicide. I immediately stopped giving it to him."

http://www.timesdispatch.com/rtd/lifestyles/columnists/article/S-PHAR14_20090610-191205/273072/

JOE GRAEDON AND DR. TERESA GRAEDON SPECIAL CORRESPONDENTS
Published: June 14, 2009

Q:My 17-year-old son is feeling depressed. He is sad and tired and would sleep all day if we allowed it. The doctor prescribed Prozac, but after the second day of taking it my son said he had thoughts of suicide. I immediately stopped giving it to him.

I would like to know more about the alternatives for treating depression. It is very hard for him to focus, so he didn't do well in school. The only thing that seems to interest him is composing songs and playing his guitar.

Answer: You were wise to be attentive to your son's reaction to Prozac. There is a growing realization that some people may become suicidal shortly after starting an antidepressant.

Don't give up on treatment, though. Counseling (such as cognitive behavioral therapy), exercise, daily sunlight, fish oil or perhaps a different antidepressant might be helpful in reversing his depression.